Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 251, NWS Dodge City, KS

September 16, 2006Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 16, 2006, 7:04 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 7:04 PM CDT (00:04 UTC)
Expired
Sep 16, 2006, 7:30 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 7:07 PM CDTHAIL 0.7511 W St. John, KS
Sep 16, 7:10 PM CDTHAIL 113 Sse Larned, KS
Sep 16, 7:35 PM CDTHAIL 0.757 W St. John, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:54 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 170003
SVRDDC
KSC145-185-170030-
/O.NEW.KDDC.SV.W.0251.060917T0004Z-060917T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 730 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  RADIUM...OR ABOUT 7 MILES EAST OF ZOOK...AND MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN PAWNEE COUNTY...
  RURAL RESIDENCES OF NORTHWESTERN STAFFORD COUNTY...
  DILLWYN...
  RADIUM...
  SEWARD...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3806 9912 3795 9890 3824 9852 3825 9897

$$
1 follow-up statement
000 
WWUS53 KDDC 170027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT SAT SEP 16 2006

KSC145-185-170034-
/O.EXP.KDDC.SV.W.0251.000000T0000Z-060917T0030Z/
PAWNEE KS-STAFFORD KS-
724 PM CDT SAT SEP 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STAFFORD AND
SOUTHEASTERN PAWNEE COUNTIES EXPIRES AT 730 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

AT 710 PM, THE PUBLIC REPORTED QUARTER SIZE HAIL 13 MILES SOUTH 
SOUTHEAST OF LARNED.  AT 707 PM, THE PUBLIC REPORTED PENNY SIZE HAIL 
11 MILES WEST OF ST JOHN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3806 9912 3795 9890 3824 9852 3825 9897

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:48 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 16, 2:48 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT SAT SEP 16 2006

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS TONIGHT WILL BE THE MAIN FORECAST PROBLEM.

12Z MAPS AND WV LOOP HAVE THE UPPER LOW STILL SPINNING OVER THE
CENTRAL AND NORTHERN ROCKIES. A DECENT 130KT JET WAS NOSING INTO
THE CENTRAL PLAINS THIS MORNING, AND SHOULD HEAD NORTH INTO NEB
AND THE DAKOTAS AS THE UPPER LOW MOVES OUT TONIGHT. LOW LEVEL
MOISTURE IS RICH WITH 850MB DEWPOINTS ABOVE 15 C AND SFC DEWS IN
THE UPPER 60S, ALTHOUGH MOST OF THAT IS BEING SHUNTED OFF TO OUR
EAST. AS OF 18Z, THE DRYLINE WAS BETWEEN GCK AND DDC, WITH ONE
FRONTAL BOUNDARY/WIND SHIFT OVER FAR NW KS AND NORTHERN CO, AND
THE STRONGER COLD PUSH STILL OVER WY AND SD, MOVING FAIRLY SLOWLY.
MODIFIED 12Z SOUNDING HAD THE POTENTIAL FOR AROUND 2500 J/KG, AND
LATEST SHORT FUSE COMPOSITE SHOWS THIS, ALTHOUGH STILL PRETTY
CAPED. LIKE YESTERDAY, SHEAR IS GOOD, ALTHOUGH NOT AS IMPRESSIVE
AS A BIT FURTHER NORTH.

THINK THAT THE DRYLINE SHOULD BECOME BETTER DEFINED NEAR THE
DDC/HYS AREA IN THE NEXT FEW HOURS. PREVIOUS FORECAST HAD
CONVECTION BEGINNING IN THIS AREA THIS EVENING AND THEN HEADING
EAST, AND THIS SEEMS REASONABLE. ANY STORMS THAT DO FIRE WILL BE
FAIRLY VIGOROUS, AND THERE SHOULD BE ENOUGH SHEAR TO GET THEM
ROTATING. LCL HEIGHTS ARE A LITTLE HIGH FOR GOOD CHANCES OF
TORNADOES, BUT CANT COMPLETELY RULE THEM OUT EITHER. THE ACTIVITY
WILL MOVE THROUGH OUR SOUTHEASTERN COUNTIES OVERNIGHT AND OUT OF
THE AREA BY MORNING AS THE COLD FRONT FINALLY COMES DOWN.

AFTER THE FRONT PASSES BY, AND SFC HIGH PRESSURE BUILDS IN BEHIND
IT, QUIET WEATHER WILL RETURN TO THE AREA. PLENTY OF COOL, DRY AIR
BEHIND THE FRONT, AND TEMPERATURES SHOULD DROP DOWN INTO THE LOWER
TO MID 70S ON SUNDAY, WITH EVEN SOME 40S FOR LOWS TONIGHT AND
SUNDAY NIGHT. NAM AND GFS BOTH SHOW SIGNS OF A REINFORCING COLD
SURGE BY MONDAY. GOING FORECAST HAS HIGHS IN THE UPPER 60S TO LOW
70S THEN, AND THIS SEEMS GOOD.

DAYS 3-7...

FORECAST CHALLENGES REMAIN OPPORTUNITIES FOR RAINFALL AND
TEMPERATURES.  NO LARGE CHANGES WERE MADE TO THIS EXISTING
FORECAST.

CURRENT WEATHER-CLIMATE SITUATION STILL HAS ENHANCED TROPICAL
CONVECTIVE FORCING ACROSS THE EQUATORIAL INDIAN OCEAN CENTERED
AROUND 10N/100E (PER FULL DISK SATELLITE IMAGERY) WITH ANOTHER
REGION JUST WEST OF THE DATE LINE NEAR 0/160E.  AS I DISCUSSED
YESTERDAY, MONITORING TOOLS SUGGEST THAT THE TROPICAL CONVECTION
ACROSS THE INDIAN OCEAN WEAKLY PROJECTS ONTO A MADDEN-JULIAN
OSCILLATION (MJO).  THE CLUSTERS AROUND THE DATE LINE ARE A RESPONSE
TO BOUNDARY FORCING FROM SSTS OF AT LEAST 30C, AND IS A SIGNAL FROM
OUR WEAK WARM ENSO.  THE POINT IS WE DO HAVE TWO REGIONS OF TROPICAL
CONVECTIVE FORCING THAT ARE IMPACTING THE EXTRATROPICS (WITH
SUBSEQUENT FEEDBACKS), WITH THE INDIAN OCEAN DOMINATING RECENTLY (AT
LEAST FOR THE TROPICAL AND SUBTROPICAL ATMOSPHERES).  THE FORCING AT
THE DATE LINE HAS BEEN CONTRIBUTING TO PERIODIC ENHANCEMENTS OF THE
SUBTROPICAL JET (STJ) WHICH HAS BEEN (AND STILL IS) HEADING INTO THE
DESERT SOUTHWEST.

GIVEN THE COMPLEXITY OF THE TROPICAL FORCING, AND OTHER TERMS
(DYNAMICS) WHICH CONSIDER EXTRATROPICAL BEHAVIORS, FEEDBACK
PROCESSES, AND GLOBAL INTERACTIONS, SYNOPTIC DETAILS AFTER ABOUT DAY
2-3 ARE ESPECIALLY UNCLEAR RIGHT NOW.  ADDING TO THE UNCERTAINTY IS
OUR SEASONAL TRANSITION TO AUTUMN.  THIS IS WHY WE ARE SEEING
RELATIVELY LARGE ENSEMBLE SPREADS (FROM ANY MODELING SYSTEM),
DIFFERENCES IN THE DETERMINISTIC MODELS, ETC., REGARDING THE
EVOLUTION OF OUR NEXT WESTERN STATES STORM SYSTEM FOR NEXT WEEK.
CUTTING TO THE CHASE OF ALL THIS, MY OWN THOUGHTS ARE TO CONTINUE
FAVORING THE ECMWF/UKMET SOLUTIONS OF CLOSED MID/UPPER TROPOSPHERIC
CYCLONE DEVELOPMENT OVER THE DESERT SOUTHWEST BY THE MID/LATE PART
OF NEXT WEEK.  MODELS LIKE THE GFS PREDICT AT LEAST A COUPLE OF
STRONG JET STREAKS WITHIN A MORE PROGRESSIVE MOBILE TROUGH.  I ALSO
THINK THERE WILL BE MORE WESTERN USA TROUGHS FOLLOWING THIS ONE FOR
AT LEAST THE NEXT 2-3 WEEKS, IN A LOOSELY GENERAL WESTERN NORTH
AMERICAN SPLIT FLOW PATTERN (ZONAL MEAN EASTERLY WIND ANOMALIES ARE
CURRENTLY 5M/S FROM 45-60N).

I INSERTED LOW POPS FOR STORMS LATE WEDNESDAY SINCE THE NOTION OF A
LEAD UPPER TROPOSPHERIC JET STREAK INTERACTING WITH SOME MOISTURE
RETURN FROM THE GULF OF MEXICO IS PLAUSIBLE.  WARM ADVECTION AND
FRONTOGENESIS MAY ALSO OCCUR AT THAT TIME, AND THERE IS GENERAL
MODEL AGREEMENT FOR THIS REGARDLESS OF THE DETAILS.  THE CURRENTLY
DEVELOPING STORM ON THE PLAINS WILL MOVE EAST ALONG THE USA/CANADA
BORDER ALONG WITH ITS GREATEST SURGE OF COOL/DRY LOWER LEVEL AIR.
THIS MEANING THE GULF OF MEXICO SHOULD NOT GET CREAMED.

I KEPT MY CHANCE POPS FOR RAINFALL/STORMS THURSDAY NIGHT AND
FRIDAY.  I HAD THOUGHTS OF RAISING THEM A BIT, BUT LEFT ALONE DUE TO
THE UNCERTAINTY.  I THINK AT SOME POINT LATER SHIFTS WILL BE ABLE TO
NARROW DOWN THE MOST PROBABLE TIME FOR PRECIPITATION AND RAISE POPS
ACCORDINGLY.  FINALLY, LOW CHANCE POPS FOR RAIN SHOWERS WERE
INSERTED FOR SATURDAY AFTERNOON GIVEN THE POSSIBILITY OF A COOL
UNSTABLE AIRMASS WITH THE TROUGH AS IT PRESUMABLY MOVES EAST.

TEMPERATURES SHOULD MODERATE TO AROUND SEASONABLE BY THE MIDDLE OF
NEXT WEEK BEFORE COOLING DOWN BY NEXT WEEKEND.  PREVIOUS SHIFTS HAVE
ALREADY REELECTED THIS.  OF COURSE, IF, FOR EXAMPLE, FRIDAY REMAINS
COMPLETELY OVERCAST WITH RAIN ALONG WITH BOUNDARY LAYER COLD
ADVECTION VIA A NORTHEAST WIND, MAXIMUMS MAY STRUGGLE INTO THE LOWER
60S.

THE LOCAL 8-10 DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH
TEMPERATURES AND PRECIPITATION SINCE THE CWA MAY BE IN BETWEEN
SYNOPTIC SYSTEMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  73  44  68 /  20   0   0   0
GCK  49  71  42  67 /   0   0   0   0
EHA  47  71  43  69 /   0   0   0   0
LBL  50  72  44  69 /   0   0   0   0
HYS  52  73  44  67 /  20   0   0   0
P28  57  76  47  72 /  60  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT /5 PM MDT/ THIS AFTERNOON FOR
KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-
KSZ064-KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-
KSZ080-KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN26/23
Hazardous weather outlook, Sep 16, 4:50 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK - CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT SAT SEP 16 2006

KSZ030-043>045-061>063-074>077-084>086-171000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT-
SEWARD-STANTON-STEVENS-TREGO-
450 AM CDT (350 AM MDT) SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ031-046-064-065-078>080-087-088-171000-
CLARK-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE-RUSH-
450 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THESE STORMS COULD
BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 5 PM.

KSZ066-081-089-090-171000-
BARBER-COMANCHE-PRATT-STAFFORD-
450 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH MIDNIGHT. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND POSSIBLY EVEN
TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED FROM 5 PM THIS AFTERNOON THROUGH THE
EVENING HOURS.

FINCH

In the hours before

Local storm report, Sep 16, 3:39 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             8 S MINNEOLA            37.33N 100.01W
09/15/2006  E0.75 INCH       CLARK              KS   TRAINED SPOTTER

0922 PM     TSTM WND GST     8 SW JETMORE            37.99N 100.00W
09/15/2006  E70.00 MPH       HODGEMAN           KS   TRAINED SPOTTER

            SEVERAL 2-3 INCH TREE LIMBS DOWN

0939 PM     FUNNEL CLOUD     5 S SITKA               37.10N 99.65W
09/15/2006                   CLARK              KS   LAW ENFORCEMENT

            5 MILES SOUTH ON HIGHWAY 183 FUNNEL CLOUD OBSERVED FROM
            939 TO 950 PM

1130 PM     HAIL             1 ESE BELPRE            37.94N 99.07W
09/15/2006  E0.88 INCH       EDWARDS            KS   TRAINED SPOTTER

&&

RBURGERT
Local storm report, Sep 16, 5:56 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             8 NW KISMET             37.29N 100.80W
09/15/2006  E0.88 INCH       SEWARD             KS   PUBLIC

1110 PM     HAIL             1 W BAZINE              38.45N 99.71W
09/15/2006  E0.75 INCH       NESS               KS   PUBLIC

1145 PM     HAIL             2 WNW BAZINE            38.46N 99.73W
09/15/2006  E1.00 INCH       NESS               KS   PUBLIC

1215 AM     HAIL             4 SW ANTONINO           38.74N 99.43W
09/16/2006  E1.00 INCH       ELLIS              KS   PUBLIC

1225 AM     TSTM WND GST     4 NE ANTONINO           38.82N 99.33W
09/16/2006  E60.00 MPH       ELLIS              KS   PUBLIC

            FEW ONE INCH TREE LIMBS BLOWN DOWN

1225 AM     HAIL             4 NE ANTONINO           38.82N 99.33W
09/16/2006  E1.00 INCH       ELLIS              KS   PUBLIC

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:34 PM CDTSevere Thunderstorm WarningDDCStafford26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.